Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 162, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2000, 3:21 PM EDT for Floyd County, Montgomery County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2000, 3:21 PM EDT (19:21 UTC)
- Expired
- Jul 28, 2000, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Floyd County, VA, Montgomery County, VA
The radar
The Roanoke radar (KFCX), 9 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
617 WUUS51 KRNK 281922 SVRRNK VAC063-121-282000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 321 PM EDT FRI JUL 28 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA... NORTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 400 PM EDT. * AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF PILOT...MOVING EAST AT 25 MPH. SOME LOCATIONS THREATENED THROUGH 400 PM EDT INCLUDE PILOT... FLOYD... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:40 PM EDT, 41 minutes earlier.
Area forecast discussion, Jul 28, 2:40 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT FRI JUL 28 2000 CRNT MOIST SW FLOW PATTERN WILL PERSIST NEXT FEW DAYS AS UPR LOW REMAINS OVER THE UPR MIDWEST. NUMEROUS SPOKES OF ENERGY ROTATING ARND THE LOW COULD TRIGGER CONVECTION AT ANY TIME...BUT MAINLY AFTN AND EVE. CAPES REMAIN HIGH THRU THE FCST PD. MODELS CONT HAVING A VERY HARD TIME WITH TIMING OF INDIVIDUAL WAVES...AND WITH THE EASTERN EXTENT OF THEIR EFFECTS. WILL BROADBRUSH CHC POPS AND GIVE SLIGHTLY HIGHER ONES TO THE WEST THRU THE PERIOD...CLOSER TO THE ENERGY SOURCE. PCPBL WATER WILL GRADUALLY INCREASE INTO TMRW SO THREAT OF ISOLATED FLASH FLOODING WILL LIKELY INCREASE AS WELL. NOTHING MUCH CHANGING IN THE EXTENDED EITHER. ALTHOUGH THE MRF BEGINS BUILDING OFFSHORE RIDGE BACK INTO THE SOUTHEAST US EARLY NEXT WEEK...WHICH MAY START TO DRY THINGS OUT. .RNK... .VA...NONE. .WV...NONE. .NC...NONE. JDS [
In the hours before
Local storm report, Jul 28, 3:18 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
318 PM EDT FRI JUL 28 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM PINEY CREEK NC .75 INCH HAIL
07/28/00 ALLEGHANY SPOTTER REPORT
0300 PM PRINCETON WV .75 INCH HAIL
07/28/00 MERCER SPOTTER REPORTThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:19 PM EDT | Flash Flood Warning | RNK | Franklin, Patrick | 3 hr |
| Jul 28, 3:55 PM EDT | Flash Flood Warning | RNK | Alleghany | 3 hr |
| Jul 28, 4:13 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 32 min |
| Jul 28, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.